CSN Login
Members Online: 15

Muscle Spasms

BarefootBob's picture
BarefootBob
Posts: 72
Joined: May 2012

Hi all. I am now about 6 weeks post-op and starting my first week of Radiation. In the last week or so, I have been experiencing muscle spasms that will result in my arm or leg tossing itself out of a resting position. Very weird? I also have been getting cramping in my muscles around the heel up to my calf...very similar to a leg cramp. They have been so painful they wake me at night, not to mention my right leg has a bruise that's looks like I was hit with a softball. Anyway, thanks for listening...first day of Rads on Wednesday. Seems like I should prepare myself for 4-5th week to post two weeks Rads for a lot of discomfort. We have all come this far, not going to let that worry me today.

Much love,
Bob

blackswampboy's picture
blackswampboy
Posts: 341
Joined: Jul 2012

my son has a long history of waking up in the night with leg cramps--every doctor we've ever talked to says the same thing: cramps = dehydration.
I was getting leg dancing during chemo from the massive amount of benadryl they were giving me. cut the benadryl in half, the twitching stopped.

Grandmax4's picture
Grandmax4
Posts: 576
Joined: Dec 2011

but, put a bar of soap in your bed, when you feel a cramp coming on put your foot on it or I grab it with my toes...I don't know why or how it works, but it does...doesn't matter what kind of soap~~~ this is an old, old remedy from my Great-Grandma, handed down in our family

BarefootBob's picture
BarefootBob
Posts: 72
Joined: May 2012

I was wondering if this could be a symptom from all the work done with my neck dissection and the nerves doing weird things. I mean seriously, I will be sitting on the couch and my shoulder just "jumps"...throws my whole arm away from my body. I am actually laughing as I write this b/c I know how crazy and funny this sounds .

I am drinking lots of liquids but could use more....

I have never heard of the soap trick, but sounds interesting. I am assuming that it causes you to stretch out that leg muscle.

FWIW, I have also heard lack of Vitamin D as well, but more concerned about arm spasms.

thanks,

Bob

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

Are you by any chance taking Reglan for your stomach? That has been known to bring on very similar spasms. Just a thought. By the way, the soap does work for leg cramps and spasms, so weird but it does.

katenorwood
Posts: 1800
Joined: May 2012

Bob,
Like you need more problems. I wouldn't mess with this ! Several things could be going on. Definely could be related to surgery, but get this checked out asap ! Warmest regards, Katie

phrannie51's picture
phrannie51
Posts: 3594
Joined: Mar 2012

dehydration, too. I've gotten charlie horses in my legs for years, and they usually come when I've neglected drinking enough liquids. I read many times, that having Quinine water on hand will relax them. I keep it on hand, and when I get the cramps I get up and pace and sip Quinine water while I'm walking around.

I don't think the surgery on your neck is what is affecting your legs (tho most certainly think that the dissection has everything to do with your arm movements)...Does it hurt when your arm does it's thing? Or is it just spooky?

p

phrannie51's picture
phrannie51
Posts: 3594
Joined: Mar 2012

dehydration, too. I've gotten charlie horses in my legs for years, and they usually come when I've neglected drinking enough liquids. I read many times, that having Quinine water on hand will relax them. I keep it on hand, and when I get the cramps I get up and pace and sip Quinine water while I'm walking around.

I don't think the surgery on your neck is what is affecting your legs (tho most certainly think that the dissection has everything to do with your arm movements)...Does it hurt when your arm does it's thing? Or is it just spooky?

p

CivilMatt's picture
CivilMatt
Posts: 2803
Joined: May 2012

Hi Bob,

I thought dehydration also, but you are drinking plenty. My neck dissection wasn’t major but I don’t have arms or shoulders moving. Are you on any medication yet? Well if it makes you laugh, put a hammer in your hand, a pencil or the TV remote to make it look like you are doing something. I hope you have better luck than my advice, maybe you are anxious and it is all nerves?

Best,

Matt

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

My total laryngectomy injured my parathyroid glands. This resulted in loss of calcium regulation. Low calcium produces muscle twitching and cramping. But this is something the medical staff should check out. For me: the treatment is eating Tums everyday (plus calcitriol, a Vitamin D product.) I'm not being very clear. And you should not guess about this. Have your medical team check your electrolytes. Rick.

BarefootBob's picture
BarefootBob
Posts: 72
Joined: May 2012

I called and made appt. w Dr. for tomorrow. I will fill her in with all info. Radiation starts tom.too so busy day ahead. I did help that after my first feeding this am I threw it all back up. Maybe I'm coming down with something. All this information helps, thais all.

I will let you know how it all turns out. Hopefully it's nothing. If its something that's again for input. We get it.

Much love,
Bob

Tim6003's picture
Tim6003
Posts: 1490
Joined: Nov 2011

Sorry I have nothing to offer in the way of similar experience...but as always ..whispered a prayer it gets better soon...

Good to hear from you btw ....

Best,

Tim

ratface's picture
ratface
Posts: 1229
Joined: Aug 2009

is more than likely what you have brought on by the radiation. It typically last around 3 to 12 months. I've never had it but many here have. Search for it and you will find lots of information. I like the soap trick.

Ingrid K's picture
Ingrid K
Posts: 809
Joined: Mar 2011

Bob,

what did your doctor say about your symptoms ?
Hopefully it turned out to be nothing to worry about....just more of the surgery related side effects.

How did your first few days of radiation go ?

D Lewis's picture
D Lewis
Posts: 1518
Joined: Jan 2010

My sodium and potassium levels got really low during treatment, so I was put on a liquid supplement that I could take via my feeding tube.

Low potassium levels will cause the type of leg cramping you describe.

Deb

Greend's picture
Greend
Posts: 679
Joined: Feb 2010

When I first scanned this post I thought you might have the same issues that I have. However I have never had leg pains or a bruise. I was diagnosed with trigeminal nerve neuropathy (sp?) and have the neck spasams, shoulder pain, numbness in the hand and other issues. These problems normally shows up around the eight year point following treatments if it shows up at all (mine didn't start until 13 years post treatment).

Let us know what your Dr says and good luck.

Denny

BarefootBob's picture
BarefootBob
Posts: 72
Joined: May 2012

I am still having the spasms in my shoulders and arms. Looks like the leg issue may have been a separate issue of with lack of a vitamin or mineral. I have been taking a multi-vitamin and drinking a protein shake in the morning, and this seems to be helping a lot.

So I am not sure yet what it is, told the doctors and they are mostly saying its part of the healing...lets hope so.

Once again thanks for all you input and thoughts, it has been very informative and helpful.

Thank you, my mighty warriors,
Much love,

Bob

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network